Our 10-1/2 year old German Shepherd had diarrhea twice this summer and was given Flagl both times, about 3 weeks apart for 7 days each. Bloodwork levels were normal. However, droppings were on the yellowish brown side and soft.
10 days after finishing the 2nd round of antibiotics, she had what we believe to be a seizure - unable to stand, tremors, drooling, vomiting - and was rushed to the vet. After two hours she was walking again. Bloodwork drawn the next day indicated an ALT of 1000. Ultrasound and X-rays indicated enlarged gall bladder, but no signs of tumor or cancer. She's currently on 2 meds for both the liver and gall bladder.
Could the Flagl have caused a metabolism problem in this old dog?
I'm sorry you have waited so long for a reply.
I have heard of Flagyl (Metronidazole) causing neurologic symptoms in dogs, but only usually if overdosed. This usually resolves itself when the medication is stopped. But I think you need to speak to your vet about this.
All antibiotics, and antifungals can cause Gastro-intestinal side effects too. But in your dog's case, there was some diarrhea BEFORE medication with Metronidazole?
Elevated ALT levels are usually signs the liver is struggling with some form of toxicity. This may have been caused by a bad reaction to Flagyl?? The liver is amazingly resilient, and levels should return to normal when the meds are stopped. But again, you need to consult your vet.
How is your dog now? If her problems were caused by the side effects of Flagyl, she should improve when dosage is stopped. If not, there must be some other issue (such as liver or gallbladder problem you already mentioned.) You need to find out what could be the cause of her liver weakness generally. Has the vet mentioned this? And any diagnostic tests?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.